Nonstationary response of structures with closely spaced frequencies

Kangming Xu, Takeru Igusa

Research output: Contribution to journalArticle

Abstract

The response statistics are examined for linear structures subjected to nonstationary stochastic input. Modal expansions are used and attention is on the mean square, mean zero-upcrossing rate, and bandwidth of the response. The analysis begins with an exact derivation of the covariances of the response and its Hilbert transform in terms of stationary statistics. The resulting expressions are found to be lengthy double integrals. Then, approximations for these statistics are developed for lightly damped structures with closely spaced natural frequencies. These approximations, which are in terms of simple convolution integrals, are generalizations of previous results for oscillator response. It is found that the expressions for the modal cross-covariances have a different form from those of the modal auto-covariances. It is also shown that the nonstationary responses can have timevarying mean zero-upcrossing rates and mean-square responses that are highly dependent on the modal participation factors. A conclusion is that nonstationary response of structures with closely spaced frequencies is fundamentally different from that of oscillator systems.

Original languageEnglish (US)
Pages (from-to)1387-1405
Number of pages19
JournalJournal of Engineering Mechanics
Volume118
Issue number7
DOIs
StatePublished - Jan 1 1992
Externally publishedYes

Fingerprint

Statistics
Convolution
Natural frequencies
Bandwidth

ASJC Scopus subject areas

  • Mechanics of Materials
  • Mechanical Engineering

Cite this

Nonstationary response of structures with closely spaced frequencies. / Xu, Kangming; Igusa, Takeru.

In: Journal of Engineering Mechanics, Vol. 118, No. 7, 01.01.1992, p. 1387-1405.

Research output: Contribution to journalArticle

@article{a5324868f2aa41589170efd5ce10afbf,
title = "Nonstationary response of structures with closely spaced frequencies",
abstract = "The response statistics are examined for linear structures subjected to nonstationary stochastic input. Modal expansions are used and attention is on the mean square, mean zero-upcrossing rate, and bandwidth of the response. The analysis begins with an exact derivation of the covariances of the response and its Hilbert transform in terms of stationary statistics. The resulting expressions are found to be lengthy double integrals. Then, approximations for these statistics are developed for lightly damped structures with closely spaced natural frequencies. These approximations, which are in terms of simple convolution integrals, are generalizations of previous results for oscillator response. It is found that the expressions for the modal cross-covariances have a different form from those of the modal auto-covariances. It is also shown that the nonstationary responses can have timevarying mean zero-upcrossing rates and mean-square responses that are highly dependent on the modal participation factors. A conclusion is that nonstationary response of structures with closely spaced frequencies is fundamentally different from that of oscillator systems.",
author = "Kangming Xu and Takeru Igusa",
year = "1992",
month = "1",
day = "1",
doi = "10.1061/(ASCE)0733-9399(1992)118:7(1387)",
language = "English (US)",
volume = "118",
pages = "1387--1405",
journal = "Journal of Engineering Mechanics - ASCE",
issn = "0733-9399",
publisher = "American Society of Civil Engineers (ASCE)",
number = "7",

}

TY - JOUR

T1 - Nonstationary response of structures with closely spaced frequencies

AU - Xu, Kangming

AU - Igusa, Takeru

PY - 1992/1/1

Y1 - 1992/1/1

N2 - The response statistics are examined for linear structures subjected to nonstationary stochastic input. Modal expansions are used and attention is on the mean square, mean zero-upcrossing rate, and bandwidth of the response. The analysis begins with an exact derivation of the covariances of the response and its Hilbert transform in terms of stationary statistics. The resulting expressions are found to be lengthy double integrals. Then, approximations for these statistics are developed for lightly damped structures with closely spaced natural frequencies. These approximations, which are in terms of simple convolution integrals, are generalizations of previous results for oscillator response. It is found that the expressions for the modal cross-covariances have a different form from those of the modal auto-covariances. It is also shown that the nonstationary responses can have timevarying mean zero-upcrossing rates and mean-square responses that are highly dependent on the modal participation factors. A conclusion is that nonstationary response of structures with closely spaced frequencies is fundamentally different from that of oscillator systems.

AB - The response statistics are examined for linear structures subjected to nonstationary stochastic input. Modal expansions are used and attention is on the mean square, mean zero-upcrossing rate, and bandwidth of the response. The analysis begins with an exact derivation of the covariances of the response and its Hilbert transform in terms of stationary statistics. The resulting expressions are found to be lengthy double integrals. Then, approximations for these statistics are developed for lightly damped structures with closely spaced natural frequencies. These approximations, which are in terms of simple convolution integrals, are generalizations of previous results for oscillator response. It is found that the expressions for the modal cross-covariances have a different form from those of the modal auto-covariances. It is also shown that the nonstationary responses can have timevarying mean zero-upcrossing rates and mean-square responses that are highly dependent on the modal participation factors. A conclusion is that nonstationary response of structures with closely spaced frequencies is fundamentally different from that of oscillator systems.

UR - http://www.scopus.com/inward/record.url?scp=0026896466&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026896466&partnerID=8YFLogxK

U2 - 10.1061/(ASCE)0733-9399(1992)118:7(1387)

DO - 10.1061/(ASCE)0733-9399(1992)118:7(1387)

M3 - Article

AN - SCOPUS:0026896466

VL - 118

SP - 1387

EP - 1405

JO - Journal of Engineering Mechanics - ASCE

JF - Journal of Engineering Mechanics - ASCE

SN - 0733-9399

IS - 7

ER -